Alert archive / Montana / Flood Watches in 2018

Flood Watch 9, NWS Missoula, MT

May 30, 20184 counties in Montana

NWS Missoula, MT issued this flood watch at May 30, 2018, 10:35 AM MDT for 4 counties in Montana. It took effect at May 31, 2018, 6:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 30, 2018, 10:35 AM MDT (16:35 UTC)
In effect from
May 31, 2018, 6:00 PM MDT
Expired
Jun 1, 2018, 9:20 AM MDT
In force
15 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS65 KMSO 301635
FFAMSO

Flood Watch
National Weather Service Missoula MT
1035 AM MDT Wed May 30 2018

MTZ007-310045-
/O.NEW.KMSO.FA.A.0009.180601T0000Z-180601T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte/Blackfoot Region-
1035 AM MDT Wed May 30 2018

...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

The National Weather Service in Missoula has issued a

* Flood Watch for Warm Springs Creek in Anaconda and Cottonwood
  Creek in Deerlodge and other small creeks in Deerlodge and
  Powell counties in west central Montana.

* From Thursday evening through Friday morning.

* Scattered thunderstorms today and Thursday evening are expected
  to produce localized areas of heavy rain across the upper Clark
  Fork region of southwestern Montana. Up to 1 inch of rain, with
  isolated higher amounts will be possible, especially Thursday.
  Area creeks and streams could see a sharp rise due to rain and
  snow melt. Warm Springs Creek near Anaconda and Cottonwood 
  Creek in Deerlodge are already running near bank full. As such, 
  these two locations are a particular concern for flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
2 follow-up statements
760 
WGUS65 KMSO 311613
FFAMSO

Flood Watch
National Weather Service Missoula MT
1013 AM MDT Thu May 31 2018

MTZ007-011800-
/O.CON.KMSO.FA.A.0009.180601T0000Z-180601T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte/Blackfoot Region-
1013 AM MDT Thu May 31 2018

...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING
THROUGH FRIDAY MORNING...

The Flood Watch continues for

* Flood Watch for Warm Springs Creek in Anaconda and Cottonwood
  Creek in Deerlodge and other small creeks in Deerlodge and
  Powell counties in west central Montana.

* From 6 PM MDT this evening through Friday morning

* Thunderstorms this afternoon and evening are expected to produce
  localized areas of heavy rain across the upper Clark Fork region
  of southwestern Montana. Up to 1 inch of rain, with isolated
  higher amounts will be possible. Area creeks and streams could 
  see a sharp rise due to rain and snow melt. Warm Springs Creek 
  near Anaconda and Cottonwood Creek in Deerlodge are already 
  running near bank full. As such, these two locations are a 
  particular concern for flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
543 
WGUS65 KMSO 011520
FFAMSO

Flood Watch
National Weather Service Missoula MT
920 AM MDT Fri Jun 1 2018

MTZ007-011630-
/O.CAN.KMSO.FA.A.0009.000000T0000Z-180601T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte/Blackfoot Region-
920 AM MDT Fri Jun 1 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for small creeks in Deerlodge and Powell counties
in west central Montana has been cancelled. Precipitation will
continue to decrease with significant rises on small streams and
creeks no longer anticipated.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 30, 4:11 AM MDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 30, 4:11 AM MDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
411 AM MDT Wed May 30 2018

......Strong to Severe Thunderstorms and Localized Heavy Rain for
Central Idaho and Southwest Montana...

.DISCUSSION...

Showers with isolated lightning strikes have begun streaming
across north-central Idaho and western Montana early this morning
associated with a low pressure system. These showers are
developing along a weak cold frontal boundary that is forecast to
stall across the area for the next two days. As a result,
instability and moisture along, and east of, this boundary will
contribute to widespread showers and thunderstorms for north-
central Idaho and southwest/west-central Montana this afternoon
and evening. Some storms are progged to become strong to severe,
with threats of damaging gusty winds, large hail, lightning, and
localized heavy rainfall creating rises in streams and creeks. In
particular, the best chance for storms to become severe will be
over southern Lemhi County, and far southwest Montana this
evening.

Widespread showers and thunderstorms will prevail across the area
Thursday into Thursday night as the stalled boundary and upper-
level dynamics support strong lift. The threat of flash flooding
from localized heavy rainfall will increase for southwest Montana,
west-central Montana, and central Idaho under this pattern due to
continuous storm development and abundant moisture. Again, gusty
winds, hail, and lightning will also be threats on Thursday,
though the severe threat is less likely. Please continue to
monitor important weather updates by visiting
www.weather.gov/missoula.

There will be one more round of showers on Friday, though these
will be much weaker and far less moist than those today or
tomorrow given that we'll be residing on the backside of an
exiting trough of low pressure. But it looks like we'll get at
least one nice day this weekend with all models showing a
seasonably warm and mostly sunny Saturday! However, this appears
short lived as yet another aggressive upper level trough begins to
dig into the Pacific Northwest. Models are not in good agreement
regarding the depth and strength of this approaching trough with
the ECMWF much stronger, slower and deeper than the GFS. Either
way, deepening southwest flow ahead of this approaching trough
presents an all too familiar scenario supportive of afternoon
showers and thunderstorms in both models on Sunday afternoon
across the Northern Rockies.

On Monday both the ECMWF and GFS show the beginning of a cool
down, though the frontal passage in the ECMWF is much stronger and
certainly could be more significant (heavy rain, thunderstorms &
gusty winds). By Tuesday morning the snow level will reside
between 5000 and 5500 feet, so much of the higher terrain could
experience some light snowfall with any remnant showers floating
around the base of this cold upper level trough. Cool and showery
conditions will be present into Wednesday and perhaps even
Thursday if the ECMWF is to be believed.

&&

.AVIATION...A cold front will continue to cross the Northern
Rockies early this morning, and is expected to stall across
north-central Idaho and southwest/west-central Montana today.
Rain showers will be a possibility for all TAF sites this
morning. Then, strong to severe showers and thunderstorms are
supported this afternoon and evening at KSMN and KBTM after 2100
UTC. Storms will be capable of producing gusty erratic outflow
winds and large hail in the vicinity of KSMN and KBTM, as well as
localized heavy downpours and frequent lightning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:17 PM MDTSpecial Weather StatementMSODeer Lodge28 min

Nearby

Flood Watches in Montana, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.